How to Prevent Brown Discharge Caused by Birth Control

By Tameka McSpadden

Brown discharge caused by birth control is an embarrassing medical problem that many women deal with monthly. It is important to remember that brown discharge is not always a sign of infection or a serious medical problem. According to the Palo Alto Medical Foundation, brown discharge is usually old blood that is often a sign that you are ovulating, or a breakthrough of blood before the start of a menstrual period. If you are a woman who has experienced brown discharge before or during your monthly cycle, there are steps that you can take to stop the unwanted discharge.

Brown discharge caused by birth control is an embarrassing medical problem that many women deal with monthly. It is important to remember that brown discharge is not always a sign of infection or a serious medical problem. According to the Palo Alto Medical Foundation, brown discharge is usually old blood that is often a sign that you are ovulating, or a breakthrough of blood before the start of a menstrual period. If you are a woman who has experienced brown discharge before or during your monthly cycle, there are steps that you can take to stop the unwanted discharge.

Take all birth control medication as prescribed. Do not skip pills or take more pills than prescribed in an attempt to alter your monthly cycle. Failure to take birth control pills as prescribed can change the hormone levels in the body which can affect your monthly cycle.

Only take birth control that has been prescribed to you by a physician that you have seen personally. Birth control dosages are prescribed based on the level of hormones needed to regulate the menstrual cycle of an individual patient. Taking birth control pills that have not been prescribed for you could cause poor control of your monthly cycle.

Discuss increasing the strength of your birth control or switching birth control brands. In some situations, taking birth control that is not strong enough to regulate a woman's period could cause brown discharge and irregular periods. If taking a stronger dose of your current birth control pill does not prevent brown discharge, discuss switching birth control medication. In many cases changing birth control medication will stop brown discharge from occurring.

Warning

If brown discharge occurs instead of a regular menstrual period after having unprotected sex, consult your doctor about taking a pregnancy test.

Consult a doctor if discharge is accompanied by itching, burning, or a foul odor.

References

About the Author

Tameka McSpadden is a freelance writer with several years of professional experience. With both a Bachelor of Science in health care management and an associate degree in business administration from Bellevue University, McSpadden enjoys writing about all medical topics. She is currently preparing for a literary agency internship in North Georgia while attending various writing workshops.

Related Articles

More Related